Missouri, 2008

Flash Flood and Flooding in Missouri, June 1, 2008

June 1, 2008 · NWS SGF · 5 events in 4 counties and zones

Training supercell thunderstorms produced large hail up to the size of baseballs. Wind damage along with flooding also occurred from these storms, which mainly impacted extreme southeast Kansas and southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Training supercell thunderstorms produced large hail up to the size of baseballs. Wind damage along with flooding also occurred from these storms, which mainly impacted extreme southeast Kansas and southwest Missouri. A few other isolated storms impacted central and south central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 11:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 31, 11:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 AM CDT SUN JUN 1 2008

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

TIGHT THETA-E GRADIENT CONTINUES TO BE OBSERVED FROM THE FT
SCOTT/NEVADA AREA TO THE EAST SOUTHEAST THROUGH THE MIDDLE OF THE
CWA. 925/850MB WINDS INDICATE A BROAD AXIS OF 20-30KT FROM THE
SOUTH. THIS WILL CONTINUE OVERNIGHT AND LIKELY INTENSIFY A BIT
OVER CENTRAL OKLAHOMA. SOURCE AIRMASS MOVING INTO THE AREA IS
DEFINITELY MOISTURE RICH. EXPECTATIONS FOR THE OVERNIGHT HOURS IS
FOR A TRANSITION TO A HEAVY RAIN/FLASH FLOOD EVENT. AS A RESULT...
THE FLASH FLOOD WATCH WAS EXPANDED TO INCLUDE MOST OF THE CWA
OUTSIDE OF CENTRAL MO.

SEVERE STORMS ARE STILL POSSIBLE FOR THE NEXT FEW HOURS...
PARTICULARLY IN AREAS NEAR THE KS/OK/MO TRI STATE AREA. MLCAPE
REMAINS IN THE 1000-2000 J/KG RANGE HERE...WITH PWS BETWEEN 1.5
AND 1.75 INCHES. WITH INCREASING SBCIN AND MLCIN...THESE STORMS
WILL BE MORE ELEVATED IN NATURE WITH A PRIMARY RISK OF LARGE HAIL.
GUSTY WINDS ARE STILL POSSIBLE...BUT THE TORNADO THREAT IS
DWINDLING...WITH THE ONLY EXCEPTION BEING FAR SW PORTIONS OF THE
CWA WHERE AN AXIS OF HIGHER SFC HELICITY (GREATER THAN 150 M2/S2)
RESIDES.

WEST TO EAST AXIS OF RAINFALL WILL SLOWLY SHIFT SOUTHWARD WITH
TIME AS LOW LEVEL JET AXIS SLOWLY VEERS WITH TIME. AS MENTIONED
ABOVE THE EXPECTATIONS ARE FOR A TRANSITION TO A HEAVY RAIN EVENT.
TRAINING THUNDERSTORMS HAVE ALREADY BEEN OBSERVED AND THIS WILL
LIKELY CONTINUE. FOR THE NEXT FEW HOURS...AREAS MOST PRONE TO
FLOODING WILL BE BOURBON/CRAWFORD COUNTIES IN KS AS WELL AS VERNON
AND BARTON IN MO. THIS RISK WILL SLIDE TO THE SOUTH AND SOUTHEAST
WITH TIME.

GAGAN

&&

.DISCUSSION...

MCS REMNANTS MOVED ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
THIS MORNING. CONVECTION HAS STARTED TO REDEVELOP OVER SOUTHEAST
KANSAS AND WESTERN MISSOURI THIS AFTERNOON AS TEMPERATURES ON THE
WESTERN EDGE OF THE CLOUD SHIELD FROM THIS MORNINGS MCS.
TEMPERATURES HAVE BEEN ALL OVER THE PLACE TODAY WITH READINGS
STILL IN THE UPPER 60S AT SGF WHICH HAS SPENT MOST OF THE DAY IN
THE CLOUD SHIELD AND RAINFALL TO THE LOWER 80S OVER EASTERN
MISSOURI. SOUTHEAST KANSAS AND THE SOUTHWEST CORNER OF MISSOURI
HAVE STARTED TO BREAK OUT OF THE CLOUDS AND TEMPERATURES HAVE SHOT
BACK INTO THE MID TO UPPER 70S. AS A RESULT...STORMS HAVE
INTENSIFIED OVER THE WESTERN CWA AND A FEW WARNINGS HAVE BEEN ISSUED.

THIS AREA WILL LIKELY BE THE FOCAL POINT OF ADDITIONAL CONVECTION
OVER THE NEXT 24 TO 36 HOURS WITH A FRONTAL BOUNDARY SETTING UP
NEARLY STATIONARY ALONG THE MO/AR BORDER AND OVER NORTHERN
OKLAHOMA. ANOTHER MCS IS EXPECTED TO DEVELOP OVER KANSAS TONIGHT
AND TRACK ACROSS SOUTHEAST KANSAS INTO THE SOUTHWEST CORNER OF
MISSOURI LATE TONIGHT INTO SUNDAY MORNING...SIMILAR TO LAST NIGHT
INTO THIS MORNING. WILL BE ISSUING A FLASH FLOOD WATCH FOR THIS
SOUTHWESTERN CORNER OF THE CWA FOR LATE THIS AFTERNOON THROUGH
SUNDAY AFTERNOON TO ACCOUNT FOR THE ADDITIONAL HEAVY RAIN
POTENTIAL OVER THESE SAME LOCATIONS.

CONVECTIVE CHANCES WILL LIKELY CONTINUE SUNDAY NIGHT INTO MONDAY
BEFORE THE FRONT BEGINS TO RETREAT BACK TO THE NORTHEAST. THE LOW
LEVEL JET WILL REMAIN ACTIVE ESPECIALLY DURING THE NIGHTTIME HOURS
INTO SOUTHEAST KANSAS AND WESTERN MISSOURI...AND THESE AREAS WILL
LIKELY RECEIVE THE MAJORITY OF THE HEAVY RAIN.

ANOTHER STRONG SYSTEM LOOKS TO AFFECT THE REGION LATER IN THE WEEK
TOWARDS THURSDAY NIGHT AND FRIDAY AND WILL BRING THE NEXT
SIGNIFICANT CHANCE AT PRECIPITATION AFTER THIS INITIAL SYSTEM
EVENTUALLY MOVES OUT.

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...WEST TO EAST LINE OF THUNDERSTORMS JUST
NORTH OF THE JLN AND SGF AERODROMES WILL SINK INTO THESE AREAS
DURING THE NEXT FEW HOURS. OUTSIDE OF TSRA...VFR CONDITIONS ARE
EXPECTED. WITHING TSRA...MVFR CIG...POSSIBLY IFR VIS ARE EXPECTED.
THIS ROUND OF ACTIVITY SHOULD EXIT BY DAYBREAK...WITH ADDITIONAL
DEVELOPMENT POSSIBLE SUNDAY AFTERNOON AND EARLY MONDAY MORNING.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ066-070-071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 31, 11:59 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 AM CDT SUN JUN 1 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020600-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING:
  HAIL TO THE SIZE OF GOLF BALLS.
  DAMAGING WINDS IN EXCESS OF 60 MPH.
  HEAVY RAINFALL AND LOCALIZED FLOODING.
  AND AN ISOLATED TORNADO.

 AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND SOUTH OF A LINE
 FROM FORT SCOTT KANSAS...THROUGH STOCKTON...LEBANON AND SALEM
 MISSOURI FOR THE REST OF TONIGHT.

 DISCUSSION:

 STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ALONG A LOW
 LEVEL FRONT THAT EXTENDS FROM SOUTHEAST KANSAS THROUGH WEST
 CENTRAL AND INTO SOUTH CENTRAL MISSOURI. THIS AXIS OF
 THUNDERSTORM DEVELOPMENT WILL SLOWLY MOVE TO THE SOUTH FOR THE
 REST OF TONIGHT.

 LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
 RISKS WITH THIS ACTIVITY. AN ISOLATED TORNADO CANNOT BE RULED OUT
 ACROSS FAR SOUTHWESTERN PORTIONS OF THE OUTLOOK AREA. IN ADDITION
 TO SCATTERED SEVERE THUNDERSTORMS...THERE IS AN ENHANCED RISK OF
 FLASH FLOODING ACROSS ALONG AND NORTH OF THE HIGHWAY 60 CORRIDOR.
 THUNDERSTORMS ARE EXPECTED TO CONTINUE TRAINING...OR MOVING OVER
 THE SAME AREAS REPEATEDLY...ALONG AND NORTH OF THE HIGHWAY 60
 CORRIDOR. WIDESPREAD RAINFALL ACCUMULATIONS NEAR ONE INCH WILL BE
 COMMON WITH ISOLATED AREAS OF ONE TO THREE INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL LIKELY BE ONGOING SUNDAY MORNING ACROSS
SOUTHERN MISSOURI. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
ACROSS CENTRAL KANSAS...WHICH MAY SPREAD EASTWARD INTO EXTREME
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI SUNDAY AFTERNOON INTO
THE EVENING. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE.

CHANCES FOR THUNDERSTORMS WILL PERSIST THROUGH MONDAY AS A
FRONTAL BOUNDARY LINGERS NEAR THE AREA AND SEVERAL UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION.

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE IN THE WORK WEEK
AS ANOTHER SYSTEM MOVES INTO THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS CENTRAL AND SOUTHERN
 PORTIONS OF THE OUTLOOK AREA TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, May 31, 11:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 AM CDT SUN JUN 1 2008

MOZ068-079-010645-
POLK MO-HICKORY MO-
1240 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN POLK AND SOUTHERN HICKORY
COUNTIES UNTIL 145 AM CDT...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HUMANSVILLE...OR 15 MILES NORTHEAST OF
STOCKTON...MOVING EAST AT 29 MPH.

FOSTER
Local storm report, May 31, 11:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     HAIL             2 E FORDLAND            37.16N 92.90W
06/01/2008  E0.75 INCH       WEBSTER            MO   AMATEUR RADIO

&&

SRUNNELS
Local storm report, May 31, 11:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 AM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     DIGGINS                 37.17N 92.85W
06/01/2008  E60 MPH          WEBSTER            MO   AMATEUR RADIO

            DIME SIZE HAIL ALSO REPORTED AT THIS LOCATION

&&

SRUNNELS
Special weather statement, Jun 1, 12:08 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 AM CDT SUN JUN 1 2008

MOZ078-010700-
CEDAR MO-
108 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CEDAR COUNTY UNTIL 200 AM
CDT...

AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EL DORADO SPRINGS...MOVING
EAST AT 34 MPH.

THIS STORM WILL BE NEAR...
  STOCKTON BY 125 AM CDT.

THE TOWNS OF CAPLINGER MILLS...ARNICA AND BEARCREEK ARE IN THE PATH
OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

SCHAUMANN
Local storm report, Jun 1, 12:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 AM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     BLIZZARD         FORT SCOTT              37.84N 94.71W
06/01/2008                   BOURBON            KS   EMERGENCY MNGR

            SIX BLOCKS OF FT SCOTT ARE FLOODED BY 1 TO 2 AND A HALF
            FEET OF FLOOD WATERS. THE BNSF RAILROAD TRACKS AT 10TH
            AND HIGHWAY 69 MAY BE WASHED OUT.

&&

SRUNNELS
Local storm report, Jun 1, 12:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 AM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     FLASH FLOOD      FORT SCOTT              37.84N 94.71W
06/01/2008                   BOURBON            KS   EMERGENCY MNGR

            SIX BLOCKS OF FT SCOTT ARE FLOODED BY 1 TO 2 AND A HALF
            FEET OF FLOOD WATERS. THE BNSF RAILROAD TRACKS AT 10TH
            AND HIGHWAY 69 MAY BE WASHED OUT.

&&

SRUNNELS

The radar

The Springfield radar (KSGF), 63 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Barton

When
June 1, 1:00 AM CST
Where
Barton County, 0.88 mi SE of Golden City
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
37.390, -94.090

Thunderstorm wind gusts knocked a large tree into a house.

Hail, Lawrence

When
June 1, 1:42 AM CST
Where
Lawrence County, 2.31 mi ESE of Lawrenceburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.240, -93.630

Flood, Vernon

When
June 1, 4:48 AM CST to 7:00 AM CST
Where
Vernon County, 2.98 mi NW of Stotesbury to 1.43 mi N of Arcadia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.002, -94.607

Flooding occurred in several areas of Vernon County. A few specific locations included the intersection of Highway BB and Stockade Road, the intersection of County Road 1175 and Younger Road, and several sections of Highway EE.

Flood, Barton

When
June 1, 7:00 AM CST to 11:00 AM CST
Where
Barton County, 1.07 mi ESE of Burgess to 1.54 mi S of Mindenmines
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.562, -94.603

Excessive rain caused numerous county roads across the county to flood and become impassable to motorists.

Flash Flood, Jasper

When
June 1, 11:00 AM CST to 2:30 PM CST
Where
Jasper County, 0.99 mi NW of Chitwood to 1.55 mi SSW of Chitwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.111, -94.561

Excessive rain caused flash flooding in several areas of Joplin. More specifically, the intersections of 7th Street and Illinois, 4th Street and Turk, and 12th Street and Illinois were all flooded and impassable to motorists.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108104, 108106, 108112, 108116, 108126.